Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 363, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 17, 2003, 12:15 AM CDT for Ashley County, Arkansas; Morehouse Parish, Louisiana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 12:15 AM CDT (05:15 UTC)
- Expired
- May 17, 2003, 1:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Ashley County, AR, Morehouse Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 9:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2424 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
715 WUUS54 KJAN 170515 SVRJAN ARC003-LAC067-170615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1213 AM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHLEY COUNTY IN SOUTHEAST ARKANSAS MOREHOUSE PARISH IN NORTHEAST LOUISIANA * UNTIL 115 AM CDT * AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHWEST OF PORTLAND TO 2 MILES NORTH OF MER ROUGE...OR FROM 10 MILES NORTH OF WILMOT TO 8 MILES EAST OF BASTROP...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL... BE NEAR PORTLAND...BONITA AT 1215 AM CDT BE NEAR WILMOT...PARKDALE AT 1220 AM CDT A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3332 9182 3279 9201 3270 9166 3323 9149 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:00 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 16, 10:00 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1000 PM CDT FRI MAY 16 2003 ON SATELLITE IMAGERY STRONG SOUTHERN STREAM SYSTEM CAUSING A LONG LINE OF STRONG THUNDERSTORMS FROM EAST TEXAS THROUGH THE ARKLATX THROUGH NORTHEAST ARKANSAS. SPC HAS REISSUED WATCH FOR NORTHERN MISSISSIPPI. ANOTHER WATCH MAY BE ISSUED WEST OF INTERSTATE 55 OVER CENTRAL MISSISSIPPI INTO NORTHEAST LOUISIANA AT MIDNIGHT. DONT EXPECT THE STORMS TO ENTER THE EASTERN END OF THE WATCH AREA AROUND ACKERMAN UNTIL THE PREDAWN HOURS. SO WILL WORD IN A FEW POSSIBLY SEVERE OVER NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI. EXPECT THE STORMS TO ENTER WESTERN MISSISSIPPI AROUND 5 AM. SO HAVE ADJUSTED TIMING OF MOST OF THE AREA TO BE MAINLY AFTER MIDNIGHT. THE REST OF FORECAST APPEARS TO BE ON TRACK. .JAN... AR...NONE LA...NONE MS...NONE 17
Hazardous weather outlook, May 16, 4:11 PM CDT, 8 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 411 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SATURDAY... ...THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...GENERALLY TO THE NORTHWEST OF A LINE FROM RAYVILLE LOUISIANA...TO YAZOO CITY AND EUPORA MISSISSIPPI. FARTHER SOUTHEAST...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR LATE TONIGHT...GENERALLY NORTHWEST OF A NATCHEZ...TO BRANDON...TO MACON LINE. DURING THE DAY SATURDAY...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL PROGRESS SLOWLY EASTWARD ACROSS THE SOUTHERN PLAINS AND INTO THE LOWER MISSISSIPPI VALLEY REGION THIS WEEKEND. THE SYSTEM WILL INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS...TO PRODUCE NUMEROUS THUNDERSTORMS BEGINNING LATER TONIGHT OVER NORTHWEST PORTIONS OF THE OUTLOOK AREA...GRADUALLY SPREADING OVER THE ENTIRE OUTLOOK AREA SATURDAY. STRONG WINDS IN THE LOW AND MID LEVELS OF THE ATMOSPHERE WILL ALLOW THUNDERSTORMS TO BECOME SEVERE...WITH THE POTENTIAL FOR ISOLATED TORNADOES...DAMAGING WIND GUSTS TO 70 MPH...AND LARGE HAIL TO THE SIZE OF QUARTERS. ...FLOODING... WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL FOR THUNDERSTORMS WITH VERY HEAVY RAIN...ESPECIALLY OVER THE AREA ALONG AND NORTHWEST OF A LINE FROM NATCHEZ TO MACON. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ...DAYS TWO AND THREE... THE SEVERE WEATHER POTENTIAL MAY CONTINUE INTO SATURDAY EVENING OVER THE EASTERN HALF OF THE OUTLOOK AREA...ESPECIALLY IN AREAS ALONG AND EAST OF INTERSTATE 55. HOWEVER...IT IS EXPECTED THAT THE UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE WEATHER RISK SHOULD GRADUALLY WANE OVERNIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY...BUT STORMS SHOULD REMAIN BELOW SEVERE LIMITS. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NECESSARY TONIGHT AND TOMORROW. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:28 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 47 min |
| May 16, 11:57 PM CDT | Severe Thunderstorm Warning | JAN | Chicot | 58 min |
| May 17, 3:52 AM CDT | Flash Flood Warning | JAN | Ashley | 3 hr |
| May 17, 4:09 AM CDT | Severe Thunderstorm Warning | JAN | Ashley | 61 min |
| May 17, 4:15 AM CDT | Tornado Warning | JAN | Ashley | 60 min |
| May 17, 4:48 AM CDT | Severe Thunderstorm Warning | JAN | Chicot | 42 min |
| May 17, 4:26 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 44 min |
| May 17, 4:32 AM CDT | Tornado Warning | JAN | Morehouse | 43 min |
| May 17, 5:13 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse, Richland, West Carroll | 62 min |
| May 17, 6:17 AM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Madison | 58 min |
| May 17, 7:22 AM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Franklin | 43 min |
| May 17, 9:10 AM CDT | Flash Flood Warning | JAN | Concordia | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2003Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.